Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


bambi69bbambi69 Posts: 15
edited 10/27/2014 - 1:58 PM in Pain Medications
I have had an intra thecal morphine pump since 2005. Originally I had a few misgivings about it such as the loss of control of your own medication, having to have surgery every 6 years to replace the unit, etc., but otherwise I have been fairly happy wiith it. However, last week I began experiencing some unusual symptoms such as a constant runny nose, the diarrhea, and some other things. At first I thought little or nothing of it, attributing it to some bug. But then on Wed. evening I was in the bathroom and I heard a faint beeping sound. I immediately made the connection and realized it was my pump alarm. Then I recalled that I had heard the sound a few other times but didn't know where it was coming from. Since it was well after office hours, I contacted the emergency number. By then I was beginning to panic, having never experienced such a thing before.

The doctor was very kind and attempted to calm me and then said my pump was likely empty (like that really helped). He said there was nothing to be done but that the pumps are purposely programmed to alarm while there is still at least 24 hours of medication in them, so to call the office first thing in the morning. The office had me come in as soon as possible. After checking the pumps logs they determined the pump was definitely malfunctioning and the only thing to be done in my case was to shut it down and replace it ASAP. Of course that required switching me back to oral morphine right away and even though my pump still contained morphine, they couldn't take the chance that it could cause an overdose with the oral meds and the intermittent pump action. Hence, the reason for shutting down the pump completely.

Here's where things start to go wrong. (Sorry folks for the long intro). The doctor prescribed 30 mg of extended release morphine to be taken once every twelve hours, along with (1) 30 mg tablet every 4 to 6 hours while I waited for the surgery to be scheduled. The local Walgreens wouldn't fill my prescription for 24 hours due to store policy with narcotics. That night I was okay but had trouble sleeping. The next day brought on more symptoms, and by that night I had the shakes and jitters so bad I couldn' sit. By that time it was Saturday and no way to reach the dr again. The nightmare continued. This time I called the after hours number and described my plight. He said that transitioning from the pump to oral meds is very difficult and he increased the extended release morphine to every 8 hours instead of every 12. That made all the difference.

But here's where my real problem arrives, if you can believe that. With all of this oral medication going into my system that i certainly wasn't used to and hadn't had in 9 years, my brain was completely in a fog. I had repeated problems with trying to recall what and when I had last taken my medication. I began to fear I was going to overdose myself. Went so far as to tell my husband to keep an eye on me.



  • until the pump can be replaced is a bit difficult, since the pump meds are dosed in micrograms and the concentration is a bit different than the use of extended release oral medications.
    It is not surprising that you had issues with that particular pharmacy chain and filling prescriptions.......seems to be a problem with large chains.
    Didn't they tell you if you heard the alarm for your pump to contact your doctor immediately? I am surprised that you didn't realize that it was the pump.....but glad that your doctor was on the ball and handled it as quickly as he did.
  • I get REALLY foggy with morphine ER & breakthrough. I know how you feel. It's horrible isn't it? Ugh! I have one of those medicine pots that you put your meds in for the week & for different times of the day. It could give you some extra peace of mind if you get your husband to fill it for you at the start of the week. Hopefully you won't need to be on these meds for long. Have you got a date for surgery yet or still waiting on insurance?

    Best of luck ;-)
    Osteoarthritis & DDD.
Sign In or Register to comment.